Pennsylvania, 2024

Damaging Wind and Strong Wind in Pennsylvania, November 20, 2024

November 20, 2024 · NWS CTP · 2 events in 2 counties and zones

An approaching area of surface low pressure with an associated warm and cold front allowed for some areas of instability across southern portions of the Laurel Highlands and south-central Pennsylvania during the late afternoon and evening hours of November 20, 2024. This allowed for gusty showers and an occasional thunderstorm that produced isolated instances of tree and wire damage across…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An approaching area of surface low pressure with an associated warm and cold front allowed for some areas of instability across southern portions of the Laurel Highlands and south-central Pennsylvania during the late afternoon and evening hours of November 20, 2024. This allowed for gusty showers and an occasional thunderstorm that produced isolated instances of tree and wire damage across Cambria County. Winds ahead of and behind the cold front allowed for trees and wires to fall in portions of Somerset County, where one tree fell on a roadway and a driver drove into a tree, resulting in a fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Nov 20, 4:23 PM EST, 27 minutes earlier.

Area forecast discussion, Nov 20, 4:23 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service State College PA
423 PM EST Wed Nov 20 2024

.SYNOPSIS...
*Brief period of moderate to locally heavy rain with gusty winds
 along a strong cold front spreads from west to east this
 evening into early tonight
*Big pattern change in store for Thursday and Friday
 associated with the first winter storm of the season
*Heavy, elevation-driven wet snow accumulation possible in the
 Laurel Highlands and Poconos Thursday night-Friday night

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Sun has broken out giving way to partly cloudy skies across the
Commonwealth, and temperatures have risen. High temps are still
on tract to reach the upper 50s to low 60s for this afternoon.
Very weak elevated instability is still possible, mainly across
the south west, for the rain showers tonight which means a
rumble of thunder cannot be ruled out. As we approach day break
tomorrow a few wet snow flakes begin to fly around on the
highest ridges of Laurel highlands. The heaviest snowfalls
won't begin until late Thursday and into Friday.

Previous Discussion...
Hires models show a band of soaking rain accompanying an
occluded front sweeping through the area this evening through
early tonight. A brief period of convectively enhanced/locally
heavy rainfall is possible given weak/slightly elevated
instability particularly over portions of south central PA. The
short duration downpours could cause some minor street or
roadway ponding especially due to leaf-clogged storm drains.

Conditions will turn windy and sharply colder in the wake of the
frontal passage with temperatures falling about 20 degrees
in 12 hours between 7pm-7am. 3-6mb pressure rises in 3hr along
with strong CAA will promote brisk wind gusts between 30-40 mph.
Min temps will be 10-20 degrees lower vs. last night in the
30-40F range by daybreak Thursday with an added wind chill
factor.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Overall confidence is continuing to increase for the first
impactful winter weather storm of the season. The latest
guidance continued to trend towards the same two areas of focus
for higher snowfall amounts Thursday evening through Friday
night. The highest confidence remains in the south west along
the Laurels where strong upslope flow could create areas of
6-8+ inches of snow. The winter storm watch for Cambria and
Somerset counties has been upgraded to a warning as a result.

The position of the overall low shifted south westward with the
most recent guidance, but snowfall totals remain uncertain in
our north eastern counties, thus the winter storm watch for
those counties has been expanded to reflect this latest trend.

Previous Discussion...

Big pattern change unfolds for late week as complex but highly
anomalous upper level closed low spawns the first winter storm
of the season.

Two key areas of concern:

1) Northeast zones adjacent to the Poconos: Elevation driven
heavy wet snow potentially setting up over a 24hr period
Thursday evening into Friday evening as robust deformation zone
pivots over northeast PA. We were keen to issue a winter storm
watch for the higher terrain zones adjacent to WFOs BGM and PHI
with multi model/ensemble trends signaling increasing
confidence in >6" near or above 1500ft.

2) Laurel Highlands: Multi-day upslope flow snow event is set
to occur from Thursday night through Saturday night impacting
the Laurel Highlands. This is our highest confidence heavy snow
risk area given a very predictable long duration NW flow
pattern. Ensemble guidance has been all over this going back
more than a week and now short range blends indicate high odds
for >6" of snow above 2000 feet. A winter storm warning has been
issued for Somerset and Cambria Counties as confidence in heavy
snowfall is high.

A general 1-3 inches is forecast over the northwest Allegheny
Mountains with some potential for local 3-6". Lower elevations
along and to the southeast of I99/I80 corridor could pick up a
slushy coating to an inch or so by the weekend, with very little
to no snow accum expected in the lower Susq Valley. Blustery
winds and heavy wet snow could result in moderate impacts (WSSI)
particularly in the higher elevations, but any accums in the
valleys would likely occur on grass and elevated surfaces.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Lingering lake effect/orographic snow over the Northern and
Western Mountains Saturday (with scattered valley rain and wet
snow showers) as one or more fast-moving and weak shortwaves
moves SE from the Glakes Region. This light precip will
dwindle by late Sunday afternoon, as subsidence inversion
heights fall and high pressure approaches from the Tennessee
Valley. Milder conditions look likely next Monday ahead of an
approaching, rather potent cold front, which could produce late
afternoon/early nighttime rain showers with the core of energy
aloft progged to move across the Upper Great Lakes region.

Brisk west winds and colder air pushing into the region for
Tuesday with scattered rain showers in the valleys and mixed
rain/snow showers over the higher terrain of the Laurels and NW
Mtns.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
18Z Update

Areas of IFR to MVFR are now confined to the Ncent Mtns and
Middle Susq Valley from near KELZ to KIPT and KSEG, while the
rest of the region has improved to generally SKC-BKN VFR with
winds mainly light and from the South to Southeast.

Attention for later today and this evening will quickly turn to
a large scale feature in the form of a potent cold front and
narrow line of heavy showers (followed by 2-3 hours light to
moderate rear stratiform region rain), pushing just east of a
KCLE to KZZV line attm and moving east at about 28 kts.

This strong cold frontal passage with briefly strong 35 to 40 kt
wind gusts will impact the Western airfields from KJST to KAOO,
KFIG and KBFD starting around 23Z-01Z and 02-03Z in the east.
Peak wind gusts will be about 10 kts lower at Susq Valley TAF
sites and points east.

Again, the rain will only last a few hours along and in the
wake of the cfront, before an 8-12 hour period of improving MVFR
to VFR in the east occur. Any improvement across the Laurel
Highlands and NW Mtns will be much more brief (only 2-4 hours)
and will likely stay MVFR during that time late tonight through
the mid morning Thursday before the deepening cold air and moist
upslope flow lowers cigs into IFR/LIFR with snow developing by
later Thursday morning.

Outlook...

Thu-Sat...Restrictions likely with rain and snow showers,
mainly across the mountains (BFD and JST). MVFR much of the time
for UNV/IPT/AOO. Mainly VFR at LNS and MDT. Windy.

Sun...No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 1 PM Thursday to 7 AM EST
Saturday for PAZ004-005-010>012-017-018.
Winter Storm Watch from Thursday afternoon through Friday
afternoon for PAZ006-037-041-042-058.
Wind Advisory until 1 AM EST Thursday for PAZ017-018-024-025-
033-034.
Winter Storm Warning from 1 PM Thursday to 7 AM EST Saturday
for PAZ024-033.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl/Bowen
SHORT TERM...Steinbugl/Bowen
LONG TERM...Lambert
AVIATION...Lambert
Hazardous weather outlook, Nov 20, 11:42 AM EST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1142 AM EST Wed Nov 20 2024

PAZ019-026>028-035-036-045-046-049>053-056-057-059-063>066-211645-
Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-Franklin-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
1142 AM EST Wed Nov 20 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The first snow accumulation of the season is possible Thursday night
through Friday night. A wet, slushy snow accumulation ranging from a
coating to an inch or two is most likely at elevations near and
above 1500 feet and limited to grass and elevated surfaces.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ025-034-211645-
Blair-Bedford-
1142 AM EST Wed Nov 20 2024

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 AM EST
THURSDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The first snow accumulation of the season is possible Thursday night
through Friday night. A wet, slushy snow accumulation ranging from a
coating to an inch or two is most likely at elevations near and
above 1500 feet and limited to grass and elevated surfaces.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-037-041-042-058-211645-
Potter-Tioga-Northern Lycoming-Sullivan-Schuylkill-
1142 AM EST Wed Nov 20 2024

...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
FRIDAY AFTERNOON...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024-033-211645-
Cambria-Somerset-
1142 AM EST Wed Nov 20 2024

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 AM EST
THURSDAY...
...WINTER STORM WARNING IN EFFECT FROM 1 PM THURSDAY TO 7 AM EST
SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-010>012-211645-
Warren-McKean-Elk-Cameron-Northern Clinton-
1142 AM EST Wed Nov 20 2024

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 7 AM EST
SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

A wet snow accumulation in the 1 to 3 inch range is probable from
Thursday night through Friday night. Locally higher amounts between
3 and 6 inches are possible at elevations near and above 2000 feet.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ017-018-211645-
Clearfield-Northern Centre-
1142 AM EST Wed Nov 20 2024

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 AM EST
THURSDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 7 AM EST
SATURDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.

A wet snow accumulation in the 1 to 3 inch range is probable from
Thursday night through Friday night. Locally higher amounts between
3 and 6 inches are possible at elevations near and above 2000 feet.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The radar

The Pittsburgh radar (KPBZ), 119 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

1 strong wind, 1 thunderstorm wind. Local standard time, as filed.

Strong Wind, Somerset

When
November 20, 4:50 PM EST
Where
Somerset forecast zone
Measured
39 kt (45 mph) estimated gust
Deaths
0 direct, 1 indirect
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Gusty winds, estimated near 45 mph, knocked down a tree onto Cumberland Highway near the intersection of Palo Alto Road in Southampton Township. Rainfall close to sunset in an area with no streetlights led to a vehicle running into the tree, killing the driver of the vehicle. There were no other fatalities or injuries from this incident.

Thunderstorm Wind, Cambria

When
November 20, 6:24 PM EST
Where
Cambria County, 0.7 mi NNE of Echo
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
40.380, -78.867

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires onto William Penn Avenue near the intersection of Varner Lane south of Vinco.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Somerset2024-11-20MaleVehicle/Towed TrailerIndirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1218436, 1218431.